Texas, 2021

Hail and Damaging Wind in Texas, May 3, 2021

May 3, 2021 · NWS LUB · 7 events in 5 counties and zones

An approaching upper level trough allowed for scattered thunderstorms to develop across eastern New Mexico into the South Plains on the afternoon of the third. A stalled cold front located from southeastern New Mexico through the southern South Plains and southern Rolling Plains generated a strong thermal boundary with ample instability to the south of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

An approaching upper level trough allowed for scattered thunderstorms to develop across eastern New Mexico into the South Plains on the afternoon of the third. A stalled cold front located from southeastern New Mexico through the southern South Plains and southern Rolling Plains generated a strong thermal boundary with ample instability to the south of the front. The most intense storm of the afternoon developed near the Texas/New Mexico state line and tracked eastward through the southern South Plains in the afternoon and then into the southern Rolling Plains in the evening. This long track supercell generated hail as large as golf balls and accumulating small hail along its path.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 3, 1:17 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, May 3, 1:17 PM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
217 PM CDT Mon May 3 2021

.SHORT TERM...
Increasing mid-level ascent and destabilization ahead of an upper
level short wave trough moving across the 4-corners and Colorado
Rockies already assisting in firing convection from the western
Panhandle to the Sangre de Cristos southward to the Sacramentos.
Continue to expect an increase in coverage across eastern New Mexico
spreading eastward across the forecast area late afternoon through
the evening hours with the potential for isolated supercells
mainly across the southern tier of CWA counties. The upper trough
will move east of the Panhandle and South Plains late tonight
with showers and storms moving east with it. The exiting trough
will also bring a reinforcing northerly low level flow and
associated modest cold advection. Stratus should give way during
the day Tuesday as mixing of dry mid level air increases. Despite
the increased insolation temperatures will remain on the cool
side. MOS and init blend look good with values about ten degrees
cooler than seasonal norms.

.LONG TERM...
By Wednesday morning a weak shortwave will be moving across the
central Rockies into the Plains. Moisture and lift will be too far
north with this system to bring any precipitation to our area
however this will lead to a tightening of the surface pressure
gradient and hence breezy SW winds. This will also push a weak cold
front through the forecast area Wednesday evening into Thursday
morning. Upper level ridging will begin to strengthen across the
Southern Plains on Thursday so despite being in the wake of a
cold front temperatures should remain around 80 degrees. An
embedded shortwave within the ridge will dampen the ridge
amplitude a bit on Friday. Guidance continues to be in fairly good
agreement that a dryline should sharpen up near the TX/NM state
line which may serve as a forcing mechanism for thunderstorms as
the shortwave moves across. Forecasted instability/shear ahead of
the dryline would suggest the potential for a few strong to severe
thunderstorms as well and analog guidance does indicate this
potential but of course details can change between now and then.
Upper level flow will remain nearly zonal across the forecast area
through the weekend as an upper level low slides SE across the
Pacific Northwest keeping temperatures on the warm side. Another
cold front will attempt to move across the area Sunday or early
next week however model guidance varies on the exact
timing/location of this front hence there are large uncertainties
in afternoon temperatures for Sunday through early next week at
this time. /WCI

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

07/58
Hazardous weather outlook, May 3, 10:42 AM CST, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1142 AM CDT Mon May 3 2021

TXZ021>044-041645-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1142 AM CDT Mon May 3 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected to develop this afternoon across
southeastern New Mexico or adjacent areas of the South Plains and
Permian Basin then to spread to the east and northeast. Isolated
supercell thunderstorms may develop with the potential for hail to
around 2 inches in diameter as the primary threat. Wind gusts to 60
mph and localized flooding are secondary threats. These threats will
be greatest along and south of a Morton to Lubbock to Guthrie line.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

An active weather pattern may be in store for this weekend with a
risk of critical fire weather conditions and/or strong to severe
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state, and CDC
guidelines.

The radar

The Lubbock radar (KLBB), 113 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Yoakum

When
May 3, 3:23 PM CST to 3:27 PM CST
Where
Yoakum County, 3.38 mi WSW of Plains to 0.71 mi ENE of Plains
Measured
1.75 in hail
Reported by
Public
Coordinates
33.169, -102.887

Several reports were received of hail up to golf ball size from about four miles west-southwest of Plains to Plains along US Highway 82. No damage was reported.

Hail, Yoakum

When
May 3, 3:51 PM CST
Where
Yoakum County, 12.64 mi E of Plains
Measured
1.75 in hail
Reported by
Public
Coordinates
33.182, -102.612

The Tokio, Texas co-op gin located at the intersection of Farm to Market Road 1780 and US Highway 82 reported golf ball size hail. No damage was reported.

Hail, Terry

When
May 3, 4:27 PM CST to 4:36 PM CST
Where
Terry County, 2 mi W of Brownfield to 1 mi SW of Brownfield
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
33.180, -102.315

Several reports were received of hail up to golf ball size from approximately two miles west of Brownfield on US Highway 82 to Brownfield. No damage was reported.

Thunderstorm Wind, Lynn

When
May 3, 5:22 PM CST
Where
Lynn County, 1 mi W of Odonnell
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
32.970, -101.847

A Texas Tech University West Texas mesonet site near O'Donnell measured a wind gust to 63 mph.

Hail, Lynn

When
May 3, 5:36 PM CST
Where
Lynn County, 1.26 mi SW of Tahoka
Measured
1 in hail
Reported by
COOP Observer
Coordinates
33.166, -101.794

An NWS cooperative weather observer reported quarter size hail in Tahoka.

Hail, Garza

When
May 3, 6:23 PM CST
Where
Garza County, Justiceburg
Measured
1 in hail
Reported by
Public
Coordinates
33.030, -101.200

A report from the public was received of quarter size hail near Justiceburg along US Highway 84.

Hail, Kent

When
May 3, 7:26 PM CST
Where
Kent County, 18.47 mi S of Jayton Kent Co Arpt
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
32.965, -100.526

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947884, 947885, 947886, 947887, 947888, 947889, 947891.